North Dakota, 2006Damaging Wind in North Dakota, July 12, 2006
July 12, 2006 · NWS BIS · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 12, 1:15 PM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Jul 12, 1:15 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT WED JUL 12 2006
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
A WEAK SURFACE TROUGH WILL MAKE ITS WAY ACROSS THE STATE TONIGHT
WITH SURFACE DEWPOINTS AHEAD OF THE TROUGH IN THE UPPER 50S TO MID
60S. SHOULD BE DEEP STRONG INSTABILITY THROUGHOUT THE EVENING AND
SEVERE TSTMS ARE LIKELY. SHOWERS AND TSHWRS NOW IN NORTHWEST HAVE
BEEN ASSOCIATED WITH A WEAK UPPER LEVEL SHORTWAVE MOVING OVER THE
SURFACE TROUGH...BUT A SECOND TROUGH WILL MOVE THROUGH THE AREA THIS
EVENING INCREASING THE SHEAR AND POTENTIAL FOR SEVERE TSTMS. CHANCE
OF TSTMS WILL PERSIST IN THE EASTERN COUNTIES THURSDAY MORNING INTO
THE EARLY AFTERNOON...BUT WITH RIDGING ALOFT TO THE WEST AND WEST TO
NORTHWEST SURFACE FLOW DRYING THE AIRMASS...THERE WILL BE LITTLE
CHANCE OF TSTMS THROUGH THE REMAINDER OF THE PERIOD. TEMPS WILL BE
A PROBLEM...AS THE MAV MOS IS COOLER THAN CURRENT FORECAST. COOLER
TEMPS ARE REFLECTED IN LOWER THICKNESSES AND COOLING AT MID LEVELS
SO WILL DROP MAX TEMPS A LITTLE THROUGH THE PERIOD. THE RED FLAG
WARNING CONTINUES TO LOOK GOOD. LIGHTNING MAY BE THE MAIN PROBLEM
IN THE NORTHWEST...BUT WINDS AND LOW RELATIVE HUMIDITIES ARE THE
MAIN PROBLEM IN THE SOUTHWEST AND SOUTH CENTRAL.
.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
NO SIGNIFICANT CHANGES IN THE LONG TERM TODAY. MODELS ALL IN
AGREEMENT OF KEEPING EXTENDED HOT AND DRY. JUST TWEAKED TEMPS AND
WINDS SOME. LOOKS VERY FAVORABLE FOR 100S AGAIN BY MID NEXT WEEK AS
UPPER LEVEL RIDGE BUILDS BACK INTO REGION.
ECMWF...CANADIAN AND GFS ALL IN AGREEMENT WITH FLATTENING RIDGE
SOMEWHAT ON SUNDAY INTO MONDAY. THIS IS IN RESPONSE TO WEAK CAA
ADVECTION WITH HUDSON BAY LOW...A FEATURE WHICH WILL DOMINATE THE
WEATHER IN EASTERN CANADA. PACIFIC TROUGH WILL DIG INTO WEST COAST
HELPING TO PUSH UPPER RIDGE EAST BY WEDNESDAY.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
SOUTHCENTRAL AND WESTERN AREAS
&&
TSW/JC
Hazardous weather outlook, Jul 12, 4:44 AM CST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
544 AM CDT WED JUL 12 2006
NDZ003>005-011>013-023-025-037-048-051-131045-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-WELLS-FOSTER-
STUTSMAN-LA MOURE-DICKEY-
544 AM CDT WED JUL 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A GOOD CHANCE OF THUNDERSTORMS THIS EVENING AND LATER
TONIGHT OVER PORTIONS OF CENTRAL NORTH DAKOTA. SOME THUNDERSTORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE HIGHLY ENCOURAGED
TO REPORT ANY SEVERE WEATHER TO THE NWS IN BISMARCK.
NDZ001-002-009-010-017>022-031>036-040>047-050-131045-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
MCINTOSH-
544 AM CDT WED JUL 12 2006 /444 AM MDT WED JUL 12 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF WESTERN AND MOST OF
CENTRAL NORTH DAKOTA FOR THIS AFTERNOON AND EVENING. BREEZY
SOUTHERLY WINDS OF 15 TO 30 MPH...AFTERNOON TEMPERATURES 95 TO 105
AND MINIMUM RELATIVE HUMIDITY VALUES OF 15 TO 25 PERCENT ARE
EXPECTED.
SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DRY AND HOT WEATHER IS EXPECTED TO CONTINUE INTO THE WEEKEND. FIRE
WEATHER CONCERNS WILL CONTINUE EACH DAY WITH FUELS REMAINING VERY
DRY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE HIGHLY ENCOURAGED
TO REPORT ANY SEVERE WEATHER TO THE NWS IN BISMARCK.
NH
In the hours before
Local storm report, Jul 12, 3:30 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
430 PM CDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 14 S MINOT 48.03N 101.30W
07/12/2006 E60 MPH WARD ND CO-OP OBSERVER
ESTIMATED 60 MPH WIND GUST. WIND BLEW OVER A 600 POUND
MOTORCYCLE IN BACK YARD.
&&
CLH/JPMLocal storm report, Jul 12, 4:24 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
524 PM CDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL TOWNER 48.35N 100.41W
07/12/2006 E0.88 INCH MCHENRY ND PUBLIC
MAINLY PEA SIZE HAIL WITH SOME STONES BETWEEN PENNY AND
NICKLE SIZE.
&&
HAMMER/MARTINLocal storm report, Jul 12, 5:36 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL GLEN ULLIN 46.81N 101.83W
07/12/2006 E0.88 INCH MORTON ND LAW ENFORCEMENT
DIME SIZE HAIL AS WELL.
&&
VJENSENLocal storm report, Jul 12, 5:58 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 NW BEULAH 47.29N 101.80W
07/12/2006 E1.00 INCH MERCER ND PUBLIC
QUARTER SIZE HAIL LASTED 10 MINUTES. GUSTY WINDS
ACCOMPANIED THE STORM WITH 0.44 INCHES OF RAINFALL.
&&
CH/VJLocal storm report, Jul 12, 6:10 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 10 N SENTINEL BUTTE 47.06N 103.85W
07/12/2006 E60 MPH GOLDEN VALLEY ND TRAINED SPOTTER
&&
SWICHEThunderstorm Wind, McLean
- When
- July 12, 6:27 PM CST to 6:38 PM CST
- Where
- McLean County, Coleharbor
- Measured
- 109 kt (125 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $3.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 47.550, -101.217
A National Weather Service storm damage survey was completed 0715 CST to 1500 CST the day following the event, July 13, 2006. NWS meteorologist was accompanied by the Mclean County Emergency Manager. Damage was extensive and severe. Nearly every building in the town of about 80 people was damaged. The degree of damage varied with heavier damage to structures and trees on the west side of the town, including to a school built in 1916 and used until the mid 1960s. Just across highway 83, on the west side of town, an empty railroad coal car was off the tracks and on its side. The structural and tree damage pattern, coupled with comments from eye witnesses and 88D RADAR data, led to the determination that the event was a wet microburst with wind speeds in excess of 100 mph. Storms were multicellular in structure. Witnesses described a shelf cloud approaching, followed by the high wind, and then very heavy rain. There were two very minor injuries and no fatalities. The two injuries were in a camper that was rolled by the wind and destroyed. Coleharbor covers an area about 1/4 mile by 1/4 mile. Damage covered an area just under 4 km or just under 2 1/2 miles on a side. Outside of town the damage included a barn, many trees, and moved straw or hay bales. The ND Department of Transportation had weather instrumentation along highway 83 on the west side of Coleharbor. The Environmental Sensor Station had an engineered wind resistance of 120 mph and was lying on the ground following the storm. See photo. See entry for Mclean County 1 E Coleharbor 1828 CST to 1837 CST July 12, 2006.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in New York, July 12, 20066 injured · $10 million · F2 · 1 event
- Flash Flooding in Ohio, July 12, 20061 death · 1 injured · $1.3 million · 7 events
- Tornado in Connecticut, July 12, 2006$2.0 million · F1 · 1 event
- Flash Flooding in New York, July 12, 2006$3.4 million · 4 events
- Flash Flooding in Indiana, July 12, 2006$1.9 million · 2 events
- Dust Storm and Damaging Wind in Texas, July 12, 2006$750,000 · 62 kt wind · 7 events
- Damaging Wind in Nebraska, July 12, 2006$425,000 · 70 kt wind · 1 event
- Damaging Winds in Virginia, July 12, 2006$215,000 · 52 kt wind · 11 events
- Damaging Winds in Arkansas, July 12, 2006$77,000 · 65 kt wind · 6 events
- Damaging Wind in North Dakota, July 12, 2006$75,000 · 78 kt wind · 1 event
- Damaging Winds in Maryland, July 12, 2006$45,000 · 50 kt wind · 2 events
- Damaging Winds in Montana, July 12, 200675 kt wind · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522508.